Contact Us

No Form
*    Denotes required field.

   * First Name 

   * Last Name 

   * Email 


Cell Phone 

Street Address 

Zip Code 



   * Please describe your case:

Date of Incident : 

For verification purposes, please answer the below question:

No Yes, I agree to the Parker Waichman LLP disclaimers. Click here to review.

Yes, I would like to receive the Parker Waichman LLP monthly newsletter, InjuryAlert.

please do not fill out the field below.


Nov 16, 1998 | FDA and Hoffmann-La Roche Inc., the manufacturer of the drug Tasmar for patients with Parkinson's Disease, are advising doctors about reports of a new finding of fatal liver injury associated with use of the drug, and recommending significant changes in how it is used.

Because of these reports, Tasmar's labeling now states that the drug should be reserved for use only in patients who do not have severe movement abnormalities and who don't respond to or who are not appropriate candidates for other available treatments.

Hoffmann-La Roche is issuing a "Dear Doctor" letter alerting physicians to the labeling changes and reports of three deaths from acute, severe (fulminant) liver failure.

Although a precise rate of these deaths is not known, about 60,000 patients have been given Tasmar worldwide, indicating a rate of approximately one reported death for every 20,000 patients using the drug. FDA and Hoffmann-La Roche are asking health professionals to exercise additional caution in using the product and to report any additional cases of liver injury.

Tasmar was originally approved as an adjunct to levodopa and carbidopa for the treatment of the signs and symptoms of idiopathic Parkinson's disease.

FDA advises doctors to follow instructions in the new boxed warning in the drug's label. The warning calls for increased liver monitoring (every two weeks) if a prescriber elects to treat patients with Tasmar. Doctors should also advise their patients to self-monitor for classical signs of liver disease such as jaundice and nonspecific ones such as fatigue and loss of appetite. The boxed warning also advises that in light of the severe liver toxicity, if a patient fails to show a substantial clinical benefit within the initial 3 weeks of treatment, he/she should be withdrawn from the drug.

In addition, the new labeling includes an informed consent document that physicians are advised to use when prescribing Tasmar to patients to help assure full understanding by patients of the potential benefits and risks of this product.

Patients are advised not to stop taking Tasmar without first speaking to their doctor or health care provider. Abrupt withdrawal or reduction in dose can lead to a return of symptoms or to other more serious complications.

FDA is closely monitoring this matter and may take further action if new reports show that the liver injury rate proves greater than it now appears.

Other articles
Parker Waichman Accolades And Reviews Best Lawyers Find Us On Avvo